Re: waking up with headaches
I totally agree with Mz Migraine. It fits perfectly for rebound headaches or MIH (medication induced headaches).
A smaller than prev. thought percentage of h/a 'ers will get rebound headaches or MIH that are actually caused by the analgesics they take to treat the pain.
Any type of analgesic - from aspirin to morphine - could be the culprit. After a while, if you are taking pain meds. (any kind) more than a couple days a week, your body will get used to them and when a certain amount of time goes by, if they haven't received them, they will mimic a migraine in order to get you to give them another pill or 2.
Waking up at night fits perfectly because if you are used to taking something every 4 hours or whatever, and you fall asleep, your body, around 4;00a.m. goes 'hey, where is the medication?' and sends a signal that gets more and more painful until you wake up and deal with it. It sounds almost ridiculous, but it is true.
The way to check is to stop taking all analgesics meds. for a period of 12-16 weeks. The normal thing that will happen if someone is getting rebound is that the first 3-4 weeks will get increasingly worse and be very hard to get thru. But once that is over with the next few weeks get easier and easier.
That is why it is so important to keep a journal or diary to keep track of what you took, when you took it. Pretty much all h/a specialists will want you to do a total withdrawal if you are new to seeing them.
You mentioned a few different meds. that you are taking. Some are more likely than others to cause MIH. Can you tell us how often you take meds. and how much etc. tec......
We could be totally off base here, but it's the first thing that I thought of.